Purpose: To report 3 cases of reversible epitheliopathy induced by A166—a human epidermal growth factor receptor (HER2)-targeted antibody-drug conjugate (ADC) therapy for resistant HER2 tumours. Methods: Advanced HER2 tumour patients were enrolled in A166 phase I/II clinical trial using Bayesian logistic regression model dose escalation. Key exclusion criteria were ≥grade 2 (G2) corneal pathology, severe organ disease, and other cancer therapy within 4 weeks. Eye exams were performed at baseline, regularly scheduled intervals, and additionally upon A166-induced ocular symptoms. Topical therapy with autologous serum tears (ASTs) was implemented based on visual acuity, symptoms, and slit lamp exam. A166 was withheld if ≥G2 ocular toxicity developed; if status improved to ≤G1, A166 therapy was resumed. Visual acuity, corneal exam, and subjective comfort were recorded. Results: After ≥2 cycles of A166, 6 eyes of 3/23 enrolled patients developed whorl pattern epitheliopathy suggestive of limbal stem cell (LSC) dysfunction requiring cessation of A166 despite positive tumour response. Patients 1 and 3 received 3.6 mg/kg A166 dose, and patient 2 received 3.0 mg/kg. Topical steroids (2/4 eyes) failed to improve epitheliopathy. Adding ASTs improved vision, ocular comfort, and whorl pattern epitheliopathy in 6/6 eyes within 3 weeks. Patient 1 continues to improve on ASTs; patient 2 withdrew from the study; and patient 3 resumed A166 therapy. Conclusion: A166 precipitates LSC dysfunction-like epitheliopathy. Combination therapy including aggressive lubrication, withholding drug, and ASTs help reverse toxicity. Recognizing that ADC-induced epitheliopathy can respond to ocular management may enable cancer patients to continue lifesaving therapy.
ASJC Scopus subject areas